Florida, 2019Lightning Strike in Florida, July 18, 2019
July 18, 2019 · NWS MFL · 1 event in 1 county or zone
A mid-level trough moving across the region brought an increased chance of showers and thunderstorms across the region. With easterly flow most of the storms concentrated over the interior and Gulf coast in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough moving across the region brought an increased chance of showers and thunderstorms across the region. With easterly flow most of the storms concentrated over the interior and Gulf coast in the afternoon and evening. Lightning from these storms caused an apartment fire in Naples causing extensive damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 9:05 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 18, 9:05 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1005 AM EDT Thu Jul 18 2019
.UPDATE...
Isolated showers and thunderstorms have made their way across the
Atlantic into the east coast metro areas early this morning. The
12Z MIA sounding reveals light southeast to easterly flow through
700mb, which should help focus convection mainly across the
interior as both the Gulf and Atlantic sea breezes make their way
inland through the afternoon and early evening. With CAPE values
capable of reaching 4000 j/kg given ample daytime heating,
frequent lightning and gusty winds are the the main hazards with
any stronger storms that develop.
&&
.PREV DISCUSSION... /issued 732 AM EDT Thu Jul 18 2019/
AVIATION...
Generally VFR conditions expected for all sites through the
period. A few SHRA continue to push across most of the east coast
terminals this morning. Have kept VCSH in through 15-16Z with the
exception of KPBI, where VCSH should arrive by 13Z as showers
gradually lift north. Convective coverage should push inland
through the afternoon, allowing for VCTS at KAPF from 17-00Z.
PREV DISCUSSION... /issued 237 AM EDT Thu Jul 18 2019/
DISCUSSION...
Interesting times in the sub-tropics as South Florida sits under a
ridge of Atlantic high pressure. To the north, the mid-latitudes are
alive with a trough of low pressure sitting over the northeastern
United States. The surface flow around the Atlantic high pressure
will continue out of the southeast with plenty of tropical moisture
to continue across the region through the coming days.
Today and Tonight: A mid-level trough will push across the area
today with increasing rain and storm chances this morning over the
east coast with the convective focus shifting westward as the day
continues. Afternoon and evening convection over the interior and
Gulf Coast could see some enhancement from the presence of this
feature. It would not be surprising that some stronger pulse storms
today could be possible with the potential for creating gusty winds,
frequent lightning, and locally heavy rainfall. 500 mb temperatures
cooling to -8 deg C today point towards steeper lapse rates for
convection. The shear profile today appears to be lacking in both
directional and magnitudal shear on the larger scale, so any shear
will likely be local to boundary interactions. Temperatures may not
be as warm as in previous days due to the earlier convective start
expected but many areas could still reach into the mid 90s inland
and west today. Convection could linger into the evening, but should
push westward and eventually into the Gulf with the clearance of the
mid-level trough from the area.
Friday: South Florida remains under the moist southeasterly flow of
the Atlantic high. The mid-level trough lingers over the eastern
Gulf of Mexico, potentially keeping convection active over the
waters with rain chances that could sneak back towards the coast
depending on the location of the trough. The convection on Friday
will generally be diurnally driven along the sea breezes, leading to
a slightly drier forecast compared to today. Temperatures will once
again have a chance to warm with much of the area expected to reach
into the mid 90s with some upper 90s not outside the realm of
possibility inland.
The Weekend: The pattern becomes more unsettled for the weekend as
the mid-latitudes come knocking on our door with a trough digging
into the southeastern United States. To the south, the mid-level
feature trapped over the northeastern Gulf becomes a bit more
interesting as it interacts with the approaching trough. As the
weekend approaches, we will have to watch the status of this
feature for potential impacts to portions of the region.
Additional rainfall and storm coverage is possible, particularly
if this mid-level feature is able to develop a bit more and a
surface feature were to also develop. The large scale mid-level
trough will settle over the eastern seaboard of the United States
amplifying southwestward into southern Florida. This will allow
for higher rain chances over the weekend mainly from diurnal
convection related to the sea breeze circulations each afternoon
and evening. Temperatures will remain on the warm side with little
relief expected.
Next Week: As Monday rolls around, a tropical wave currently near
55W may push close to the region. If not the wave itself,
possibly the associated moisture could reach our area. This could
lead to some higher rain and storm chances. Timing is becoming
more similar between the global guidance early next week with this
feature. Coincidentally, a frontal boundary could push into the
southeastern United States as the moisture from this easterly wave
turns north along the edge of the surface high, enhancing the
heavy rain potential in the extended forecast period across a good
portion of the state and region. A few model solutions get very
complicated with a mid-level feature potentially even becoming
cutoff from the main trough. At this point, things in the extended
are somewhat uncertain and are worth monitoring in case the Gulf
of Mexico becomes a bit more active. The current solution brings a
rainy, stormy pattern north of our area but any potential shift
like the trough reaching southward into our area or a surface low
possibly developing in the Gulf could bring substantial changes
to the extended forecast for next week.
MARINE...
Afternoon and evening showers and thunderstorms will be the main
hazards, particularly around Lake Okeechobee and the Gulf coastal
waters. Overnight storms are also possible, particularly over the
Atlantic and Gulf waters. An easterly wave, or the associated
moisture, could push into the region early next week bringing an
increase in rain and storm chances and possibly increasing winds and
seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 91 80 92 79 / 80 10 20 20
Fort Lauderdale 89 82 91 80 / 90 10 20 30
Miami 91 81 92 80 / 50 10 20 20
Naples 91 77 92 77 / 40 10 30 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
UPDATE...11/HVN
Hazardous weather outlook, Jul 18, 8:44 AM EST, 3 hours 46 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
944 AM EDT Thu Jul 18 2019
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
944 AM EDT Thu Jul 18 2019
...THUNDERSTORMS ACROSS THE INTERIOR AND GULF COAST THIS AFTERNOON...
...HEAT INDEX ABOVE 105 FOR THE INTERIOR AND GULF COAST...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms: Thunderstorms are possible, especially over the Interior
and Gulf coast areas this afternoon into the early evening hours.
The primary impacts will be frequent cloud-to-ground lightning and
brief periods of heavy rainfall.
Wind: The strongest storms over the Interior and Gulf coast areas
will have the potential to produce wind gusts of 45 mph or greater.
Temperatures: Maximum heat index values will be in the 105 to 107
range over the Interior and Gulf coast areas.
Waterspouts: A few waterspouts are possible over the local waters.
Rip Currents: There is a slight risk of rip currents at the Atlantic
beaches.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Thunderstorms will continue to favor the interior and Gulf coast
areas through the weekend and into next week, however scattered
thunderstorms are also forecast to affect portions of the east coast
metro areas from Sunday into the middle of next week. The main
hazards will be lightning, gusty winds, and ponding of water on
roadways in poor drainage and in low laying areas..
Heat index values are expected to reach 105 to 108 degrees over
interior and Gulf coast areas on Friday.
A slight risk of rip currents will continue at the Atlantic beaches
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Jul 18, 12:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
107 PM EDT Thu Jul 18 2019
FLZ069-070-181745-
Coastal Collier County FL-Inland Collier County FL-
107 PM EDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER COUNTY UNTIL 145
PM EDT...
* At 105 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Royal Palm Hammock, or 12 miles
northeast of Marco Island, moving northwest at 15 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Naples, Golden Gate Estates, Belle Meade, Marco Island Airport,
Orangetree, Naples Manor, Golden Gate, East Naples, Lely Resort,
West Toll Gate On Alligator Alley, Royal Palm Hammock, Lely, South
Blocks Golde, Rookery Bay Aquatic Preserve, Fakahatchee Strand
State Preserve, Picayune Strand State Forest, Port Of The Island,
Intersection I-75 And Everglades Blvd and Fiddlers Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2607 8184 2637 8159 2613 8132 2588 8152
2606 8185
TIME...MOT...LOC 1705Z 137DEG 11KT 2605 8156
HVNLightning, Collier
- When
- July 18, 12:30 PM EST
- Where
- Collier County, 1.38 mi S of Naples Park
- Property damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 26.250, -81.800
Multiple Broadcast media reports of an apartment fire loacated at the Emerald Woods Apartment Complex in North Naples. The cause of the fire was determined to be from a lightning strike associated with a storm in the area. There was damage to two units with one having significant damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 19, 20193 deaths · 1 event
- Damaging Winds in South Carolina, July 18, 20192 deaths · 2 injured · $50,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, July 18 to 24, 20191 death · 1 injured · $908,000 · EF0 · 17 events
- Excessive Heat in Arkansas, July 18, 20191 death · 1 event
- Heat in Arizona, July 18, 20191 death · 1 event
- Tornado and Flash Flooding in Minnesota, July 18 to 19, 2019$744,000 · EF0 · 7 events
- Lightning Strike in Florida, July 18, 2019$440,000 · 1 event
- Hail and Damaging Winds in Georgia, July 18, 20196 injured · 1 in hail · 5 events
- Hail and Damaging Winds in Iowa, July 18, 2019$55,000 · 1 in hail · 3 events
- Hail in Minnesota, July 18, 2019$50,000 · 2.75 in hail · 3 events
- Tornado and Hail in Montana, July 18, 2019EF1 · 4 events
- Tornado and Hail in Wisconsin, July 18, 2019EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844800.